Alert archive / Mississippi / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 264, NWS Mobile, AL

November 1, 1997George County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Nov 1, 1997, 3:14 PM CST for George County, Mississippi. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 1, 1997, 3:14 PM CST (21:14 UTC)
Expired
Nov 1, 1997, 4:15 PM CST
In force
61 min
Issued by
NWS Mobile, AL
Area
Whole counties

County George County, MS

The radar

The Mobile radar (KMOB), 44 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 1, 3:30 PM CSTThunderstorm Wind 50Lucedale, MSA spotter reported wind gusts of 55 to 60 mph just south of Lucedale.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 1, 1:45 PM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1997-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2011 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1997-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2011 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 012114 RRA
SVRMOB
ALC099-MSC039-012215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
314 PM CST SAT NOV 1 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  415 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST ALABAMA
 
   ...MONROE COUNTY
 
 
IN SOUTHEAST MISSISSIPPI
 
   ...GEORGE COUNTY
 
AT 311 PM CST MOBILE RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS FROM
MONROE COUNTY ALABAMA SOUTHWEST TO GEORGE COUNTY MISSISSIPPI. THE LINE
OF STORMS WAS MOVING SOUTHEAST AT 20 MPH. THESE STORMS WILL MOVE ACROSS
BOTH COUNTIES THROUGH 415 PM.
 
SEVERAL REPORTS OF LARGE HAIL HAVE BEEN RECEIVED FROM AREAS TO THE WEST.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR SOUTHWEST ALABAMA AND A SEVERE
THUNDERSTORM WATCH FOR SOUTHEAST MISSISSIPPI. REMEMBER SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING
WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 2:24 PM CST, 50 minutes earlier.

Area forecast discussion, Nov 1, 2:24 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
224 PM CST SAT NOV 1 1997

GETTING BUSY SO WILL BE BRIEF. SQUALL LINE SHUD BE NEAR I-65 BY 4 PM
SO WILL NEED TO KEEP TSTMS IN ZFP FOR AREA EAST OF LINE. COLD FNT
WILL BE NEAR MOB ARND SS AND EAST OF CWA ERLY EVENING. LGT PCPN
HAINGING ON INTO THE ERLY EVENING BEHIND SQUALL LINE WILL END SOON
AFTER FROPA. WINDS AND CLD CVR KEEP TEMPS 45 TO 50 TONIGHT MOST OF
AREA...SIMILIAR TO GUIDANCE. THINK AVN HAS BETTER GRASP ON TEMPS FOR
LATER PERIODS AS ITS COOLER AND BY MONDAY MORNING ETA/NGM HAVE
1000/500MB THICKNESS VALUES 5460 AND LOWER ALL CWA SO WILL STAY CLOSE
TO AVN TEMPS.

COASTAL WATERS WILL LIKELY NEED A SCA AS FNT MOVES ACROSS WTRS
TONIGHT...INCREASING WINDS AND SEAS. NW TO 25 AND GUSTY AFTER COOLER
AIR MOVES ACRS CSTL WATERS. SEAS BUILDING 5 TO 8 FT WELL OFFSHORE.
MOST STMS OVR LAND BUT SCT ALONG FNT AND MORE NRMS NEAR SHORE.

MOB 51/63/42/60 4000 PNS 55/65/44/62 5000
DTS 56/66/45/63 5000 EVR 48/60/40/58 4000 11

In the hours before

Special weather statement, Nov 1, 9:58 AM CST, 5 hours 16 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-021200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1000 AM CST SAT NOV 1 1997

A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON OVER PARTS OF
SOUTHWEST ALABAMA AND THE FLORIDA PANHANDLE.

A FAST MOVING COLD FRONT WILL MOVE INTO SOUTHEAST MISSISSIPPI AND
SOUTHWEST ALABAMA EARLY THIS AFTERNOON AND AT THE TIME OF MAXIMUM
SURFACE HEATING. SURFACE TEMPERATURES APPROACHING 80 DEGREES AND
INCREASINGLY COLDER TEMPERATURES ALOFT WILL PROVIDE A FAVORABLE
VERTICAL TEMPERATURE PROFILE FOR SEVERE STORMS TO DEVELOP.

A JET STREAM IN THE UPPER LEVELS OF THE ATMOSPHERE WITH MOVE ACROSS
THE GULF COAST PROVIDING THE UPPER LEVEL DIVERGENCE NEEDED FOR SEVERE
STORM DEVELOPMENT. DEEP ATMOSPHERIC MOISTURE IS RATHER LIMITED SO
SIGNIFICANT RAIN ARE NOT EXPECTED BUT SEVERE STORMS THAT DO DEVELOP
WILL LIKELY PRODUCE LARGE HAIL...STRONG DAMAGING SURFACE WINDS AND
POSSIBLY ISOLATED TORNADOES.

THUNDERSTORMS SHOULD DEVELOP OR MOVE INTO EXTREME SOUTHEAST
MISSISSIPPI AROUND THE NOON HOUR AND SPREAD EAST THROUGH THE
AFTERNOON...MOVING EAST OF THE WESTERN FLORIDA PANHANDLE BY
NIGHTFALL.

DUE TOb POSSIBLE SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS MAY
BE REQUIRED THIS AFTERNOON...ESPECIALLY OVER THE FLORIDA PANHANDLE
AND EXTREME SOUTH ALABAMA.
Special weather statement, Nov 1, 10:00 AM CST, 5 hours 14 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-021200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1000 AM CST SAT NOV 1 1997

A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON OVER PARTS OF
SOUTHWEST ALABAMA AND THE FLORIDA PANHANDLE.

A FAST MOVING COLD FRONT WILL MOVE INTO SOUTHEAST MISSISSIPPI AND
SOUTHWEST ALABAMA EARLY THIS AFTERNOON AND AT THE TIME OF MAXIMUM
SURFACE HEATING. SURFACE TEMPERATURES APPROACHING 80 DEGREES AND
INCREASINGLY COLDER TEMPERATURES ALOFT WILL PROVIDE A FAVORABLE
VERTICAL TEMPERATURE PROFILE FOR SEVERE STORMS TO DEVELOP.

A JET STREAM IN THE UPPER LEVELS OF THE ATMOSPHERE WITH MOVE ACROSS
THE GULF COAST PROVIDING THE UPPER LEVEL DIVERGENCE NEEDED FOR SEVERE
STORM DEVELOPMENT. DEEP ATMOSPHERIC MOISTURE IS RATHER LIMITED SO
SIGNIFICANT RAIN ARE NOT EXPECTED BUT SEVERE STORMS THAT DO DEVELOP
WILL LIKELY PRODUCE LARGE HAIL...STRONG DAMAGING SURFACE WINDS AND
POSSIBLY ISOLATED TORNADOES.

THUNDERSTORMS SHOULD DEVELOP OR MOVE INTO EXTREME SOUTHEAST
MISSISSIPPI AROUND THE NOON HOUR AND SPREAD EAST THROUGH THE
AFTERNOON...MOVING EAST OF THE WESTERN FLORIDA PANHANDLE BY
NIGHTFALL.

DUE TO POSSIBLE SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS MAY
BE REQUIRED THIS AFTERNOON...ESPECIALLY OVER THE FLORIDA PANHANDLE
AND EXTREME SOUTH ALABAMA.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 12:40 PM CSTSevere Thunderstorm WarningMOBWayne2 hr
Nov 1, 2:34 PM CSTSevere Thunderstorm WarningMOBStone56 min
Nov 1, 2:42 PM CSTSevere Thunderstorm WarningMOBGreene2 hr
Nov 1, 2:42 PM CSTSevere Thunderstorm WarningMOBPerry2 hr
Nov 1, 2:56 PM CSTTornado WarningMOBGreene64 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.